North Dakota, 2008

Hail and Damaging Wind in North Dakota, August 2, 2008

August 2, 2008 · NWS FGF · 13 events in 7 counties and zones

An inverted trough extended into central North Dakota, from an area of surface low pressure over southern South Dakota. This helped spark a few severe thunderstorms from Devils Lake down toward Valley City.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$75,000
Crop damage
$860,000
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGF wrote it up.

An inverted trough extended into central North Dakota, from an area of surface low pressure over southern South Dakota. This helped spark a few severe thunderstorms from Devils Lake down toward Valley City.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Aug 2, 9:21 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 2, 9:21 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
1021 AM CDT SAT AUG 2 2008

.DISCUSSION...
AREA OF TSTORMS ONGOING ACROSS NCNTRL NDAK WHERE 50KT LLJ AND
+50KT OF 0-6KM BULK SHEAR EXISTS. RUC SHOWS AXIS OF INSTABILITY
MOVING INTO EXTREME NORTHWESTERN FA LATE THIS MORNING. INCREASED
POP IN THIS AREA TO LIKELY THROUGH EARLY AFTERNOON. EXPECT SUBSIDENCE
BEHIND SW TO HELP DISSOLVE CONVECTIVE DEBRIS. NEEDED TO CHANGE TEMP
CURVE TO ACCOUNT FOR LESS INSOLATION THROUGH EARLY AFTERNOON...
STILL KEEPING INHERITED MAX TEMP FORECAST AS THERMAL AXIS REMAINS
CENTERED OVER FA.

&&

AVIATION...TSRA LOOKS TO BE CONFINED TO NW AND FAR NORTHERN FA AS
AREAS TO THE SOUTH UNDER STRONG CAP. OVERALL VFR CONDITIONS WITH
ISOLD MVFR CIGS/VSBY UNDER STRONGER STORMS.

&&

.PREV DISCUSSION... /ISSUED 330 AM CDT SAT AUG 2 2008/

DISCUSSION...
FORECAST CHALLENGE CONTINUES TO BE CONVECTIVE POTENTIAL AND
TEMPERATURES. MODELS SIMILAR THROUGH PERIOD. GFS HORRIBLE
INITIALIZING SURFACE DEWPOINTS AND WILL USE NAM IN SHORT TERM AND
BLEND THERE AFTER.

IN THE NEAR TERM WILL MONITOR CONVECTION ALONG INTERNATIONAL BORDER
FOR EARLY MORNING MENTION. CELLS OUT RUNNING FAVORED CONVERGENCE
WITH LOW LEVEL JET AND ALSO PROPAGATING INTO MORE STABLE AIRMASS AND
WEAKENING TRENDS HAVE BEEN NOTED.

LATER IN THE DAY AND TONIGHT INSTABILITY/CAPE AXIS SHIFTS INTO THE
CENTRAL DAKOTAS WITH WEAK SURFACE BOUNDARY AND REMAINS STATIONARY
OVERNIGHT. SUFFICIENT SHEAR EXISTS HOWEVER WILL BE A FAIRLY STRONG
CAP IN PLACE LIMITING CONVECTION POTENTIAL AT LEAST ACROSS THE
SOUTHERN FA. WITH INSTABILITY AXIS STATIONARY OVER CENTRAL DAKOTAS
SEVERE POTENTIAL SOMEWHAT IN QUESTION WITH FAVORED LOCATION OVER
WESTERN/NORTHERN FA. ALSO LATER TONIGHT LOW LEVEL JET UNIMPRESSIVE
WITH ANY CONVERGENCE EITHER WELL NORTH IN CANADA OR TO OUR SOUTH.
FOR THIS WILL KEEP POPS LOW. WITH INCREASED MIXING...THERMAL RIDGE
SHIFTING OVER FA AND AT LEAST PARTIAL SOLAR TEMPERATURES SHOULD
RANGE A LITTLE ABOVE AVERAGE AND REMAIN MILD OVERNIGHT AS SURFACE
MOIST FLUX ADVECTS HIGHER DEWPOINTS INTO FA.

BETTER CHANCES FOR CONVECTION LOOK TO BE SUNDAY/SUNDAY EVENING AS
BOUNDARY AND INSTABILITY AXIS SHIFT OVER FA. REGION ALSO COMES UNDER
EXIT REGION OF SPEED MAX FOR UPPER SUPPORT. CURRENT POPS IN ORDER AT
THIS POINT BUT MAY NEED TO BE INCREASED IF TRENDS CONTINUE.
CONVECTION WHICH DOES OCCUR SHOULD WEAKEN AFTER DARK AS AIRMASS
STABILIZES AND LOW LEVEL JET CONVERGENCE CONFINED TO OUR SOUTH.
COLUMN COOLS SLIGHTLY BUT CLOUDS WILL HAVE BIGGEST IMPACT ON
TEMPERATURES. WITH UNCERTAINTY WILL LET CURRENT FORECAST
TEMPERATURES RIDE. NW FA WILL SEE STRONGER COLD ADVECTION AND LOW
LEVEL DRYING FOR COOLEST TEMPERATURES.

ON MONDAY BOUNDARY SHIFTS SOUTH WITH MAIN FORCING AND INSTABILITY
ACROSS SD/S MN. 310K ISENTROPIC SURFACE ALSO SHOWING GENERAL
DOWNGLIDE SO NAM QPF SEEMS TOO FAR NORTH AND FAVOR GFS SOLUTION AND
WILL KEEP POPS LOW.

REMAINDER OF PERIOD LOOKS QUIET WITH NEAR NORMAL TEMPERATURES UNTIL
POSSIBLY SECOND HALF OF WORK WEEK WHEN STRONGER COLD FRONT DROPS
THROUGH FA. MINIMAL CHANGES PLANNED IN LONGER RANGE.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&

JK
Hazardous weather outlook, Aug 2, 5:42 AM CST, 6 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
642 AM CDT SAT AUG 2 2008

MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-031145-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
642 AM CDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.

.DAY ONE...TODAY AND TONIGHT

WIDELY SCATTERED THUNDERSTORMS ARE POSSIBLE THIS MORNING NORTH OF
A LINE FROM DEVILS LAKE TO ROSEAU. THESE STORMS WILL REMAIN BELOW
SEVERE LIMITS. LATE THIS AFTERNOON AND TONIGHT MORE THUNDERSTORMS
ARE EXPECTED TO DEVELOP ACROSS CENTRAL NORTH DAKOTA AND COULD MOVE
INTO WESTERN AND NORTHERN PORTIONS OF THE REGION. THE FAVORED
LOCATION FOR STORMS WILL BE NORTH OF A JAMESTOWN TO GRAND FORKS
AND ROSEAU LINE. A FEW OF THESE STORMS COULD APPROACH SEVERE
LIMITS WITH LARGE HAIL AND STRONG WINDS BEING THE PRIMARY HAZARDS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THUNDERSTORMS ARE POSSIBLE AGAIN ON SUNDAY AS AN AREA OF LOW
PRESSURE DROPS THROUGH THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

VOELKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

12 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Benson

When
August 2, 12:00 PM CST
Where
Benson County, 6.69 mi SW of Hesper
Measured
0.75 in hail
Reported by
Public
Coordinates
47.910, -99.730

Hail, Benson

When
August 2, 12:15 PM CST
Where
Benson County, Flora
Measured
0.88 in hail
Reported by
Public
Coordinates
47.950, -99.420

Thunderstorm Wind, Towner

When
August 2, 12:45 PM CST
Where
Towner County, 7 mi SW of Bisbee
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Crop damage
$10,000
Reported by
Public
Coordinates
48.548, -99.488

Several large 5 to 7 inch diameter branches were blown down in a shelterbelt.

Hail, Benson

When
August 2, 12:50 PM CST
Where
Benson County, 0.46 mi W of Oberon
Measured
0.75 in hail
Reported by
Public
Coordinates
47.920, -99.210

Hail, Eddy

When
August 2, 1:15 PM CST
Where
Eddy County, Sheyenne
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.830, -99.120

Hail, Benson

When
August 2, 1:20 PM CST
Where
Benson County, 6.21 mi WSW of Tokio
Measured
1.5 in hail
Property damage
$15,000
Crop damage
$150,000
Reported by
Trained Spotter
Coordinates
47.880, -98.920

Hail, Eddy

When
August 2, 1:35 PM CST
Where
Eddy County, 8 mi W of Hamar
Measured
1 in hail
Reported by
Public
Coordinates
47.850, -98.722

Hail, Benson

When
August 2, 1:45 PM CST
Where
Benson County, 3 mi NE of Warwick
Measured
0.88 in hail
Reported by
Public
Coordinates
47.881, -98.634

Hail, Griggs

When
August 2, 2:40 PM CST
Where
Griggs County, 0.83 mi SW of Hannaford
Measured
1.75 in hail
Property damage
$20,000
Crop damage
$200,000
Reported by
Trained Spotter
Coordinates
47.310, -98.190

Hail, Griggs

When
August 2, 2:43 PM CST
Where
Griggs County, 1.46 mi SSE of Shepard
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
47.360, -98.120

Hail, Barnes

When
August 2, 3:10 PM CST
Where
Barnes County, 2.13 mi NNW of North Vly City
Measured
0.75 in hail
Reported by
Public
Coordinates
46.980, -98.010

Hail, Steele

When
August 2, 3:20 PM CST
Where
Steele County, 2.5 mi SW of Hope
Measured
1.25 in hail
Property damage
$5,000
Crop damage
$100,000
Reported by
Public
Coordinates
47.290, -97.760

Hail, Cass

When
August 2, 3:55 PM CST to 3:58 PM CST
Where
Cass County, 2.45 mi WSW of Ayr
Measured
1 in hail
Property damage
$10,000
Crop damage
$200,000
Reported by
Public
Coordinates
47.020, -97.550

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2008Every state in 2008This day in weather historyWarnings in North Dakota, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 110526, 110527, 127539, 110529, 110530, 110531, 127541, 127544, 110532, 110533, 110534, 110535, 110536.